Syndrome of inappropriate antidiuretic hormone
* Not a rare disease
Other Names for this Disease
- Dilutional hyponatremia
- Inappropriate ADH syndrome
- Schwartz Bartter syndrome
- Syndrome of inappropriate antidiuretic hormone secretion
Your QuestionThe doctor told me I have SIADH or syndrome of inappropriate antidiuretic hormone. I would like to know more about it.
We have identified the following information that we hope you find helpful. If you still have questions, please contact us.
Questions on this page
The heart can also signal the pituitary to release more antidiuretic hormone when blood volume or blood pressure are low and less antidiuretic hormone when they are high. In addition dehydration, pain, stress, exercise, low sugar levels, tumors, and certain drugs can stimulate the release of this hormone.
Many things can cause syndrome of inappropriate antidiuretic hormone (SIADH), including brain injury, brain infection, brain abscesses, subarachnoid hemorrhage, encephalitis, meningitis, Guillain-Barré syndrome, delirium tremens, multiple sclerosis, lung cancer, pancreatic cancer, thymoma, ovarian cancer, lymphoma, pneumonia, chronic obstructive pulmonary disease, lung abscess, tuberculosis, cystic fibrosis, surgery, and drugs.
SIADH has also been reported in association with AIDS, temporal arteritis, polyarteritis nodosa, sarcoidosis, Rocky Mountain spotted fever, carcinoma of the cervix, olfactory neuroblastoma, and herpes zoster infection of the chest wall.
Often the underlying cause of the condition can not be determined. In these cases the condition is said to be idiopathic.
- ADH. MedlinePlus. 2008; http://www.nlm.nih.gov/medlineplus/ency/article/003702.htm. Accessed 5/16/2008.
- Sodium: Minerals and Electrolytes. Merck Manual Home Addition. 2003; http://www.merck.com/mmhe/sec12/ch155/ch155m.html. Accessed 5/16/2008.
- Ferry RJ. Syndrome of Inappropriate Antidiuretic Hormone Secretion. eMedicine. 2007; http://www.emedicine.com/ped/TOPIC2190.HTM. Accessed 1/1/1900.
- Rafailov A, Sinert R, Schraga ED. Syndrome of Inappropriate Antidiuretic Hormone Secretion. eMedicine. 2007; http://www.emedicine.com/emerg/TOPIC784.HTM. Accessed 5/16/2008.